North Dakota, 2013

Damaging Winds in North Dakota, May 13 to 14, 2013

May 13 to 14, 2013 · NWS BIS · 3 events in 3 counties and zones

As scattered thunderstorms moved east across west and central North Dakota, isolated reports of severe thunderstorm wind gusts were received. Downdraft CAPE was at around 1000 at the time of the reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

As scattered thunderstorms moved east across west and central North Dakota, isolated reports of severe thunderstorm wind gusts were received. Downdraft CAPE was at around 1000 at the time of the reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 13, 8:17 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 13, 8:17 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
917 PM CDT MON MAY 13 2013

.UPDATE...
ISSUED AT 917 CDT MON MAY 13 2013

GIVEN THE 18 UTC NAM/GFS AND INCOMING 00 UTC NAM...DECIDED TO
CHANGE THE HIGH WIND WATCH TO A WIND ADVISORY FOR ALL BUT
SOUTHWEST NORTH DAKOTA. THE LATEST RUNS SUGGEST THAT A WEAKENING
PRESSURE RISE BUBBLE AND 40-45 KTS AT THE TOP OF THE MIXED LAYER
BEHIND THE COLD FRONT WILL ONLY ALLOW FOR SUSTAINED WINDS TO 35
MPH WITH GUSTS TO 50 MPH FOR MUCH OF THE AREA. DID MAINTAIN THE
HIGH WIND WATCH FOR THE SOUTHWEST WHERE THERE MAY BE A BRIEF
WINDOW TO REACH HIGH WIND CRITERIA TUESDAY MORNING WHEN
ISALLOBARIC FORCING IS GREATEST.

OTHERWISE FOR TONIGHT...CONTINUING TO MONITOR THUNDERSTORMS EAST
OF GLASGOW...PROGGED TO REACH THE BORDER BY 330-400 UTC. HAVE HAD
A COUPLE REPORTS OF GUSTS TO 60 MPH NEAR FORT PECK WITH THESE
STORMS. WHILE THEY HAVE SHOWN A SLIGHT WEAKENING TREND...GIVEN THE
HIGH BASES...EVAPORATIVE POTENTIAL AND STEEP LAPSE RATES THROUGH
MUCH OF THE TROPOSPHERE...ISOLATED SEVERE WIND GUSTS CANNOT BE
RULED OUT...ALONG WITH HEAT BURSTS AS THESE STORMS PROPAGATE
GENERALLY ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA TONIGHT.

UPDATE ISSUED AT 701 PM CDT MON MAY 13 2013

A CLUSTER OF THUNDERSTORMS CONTINUES TO SLOWLY INCREASE BETWEEN
GLASGOW AND LEWISTOWN MONTANA...AND ARE PROGGED TO APPROACH THE
BORDER WITH NORTHWEST NORTH DAKOTA AROUND 03-04 UTC. GIVEN THE
HIGH BASES...EVAPORATIVE POTENTIAL AND STEEP LAPSE RATES THROUGH
MUCH OF THE TROPOSPHERE...ISOLATED SEVERE WIND GUSTS CANNOT BE
RULED OUT...ALONG WITH HEAT BURSTS AS THESE STORMS PROPAGATE
GENERALLY ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA TONIGHT.
GIVEN THE LATEST 18 UTC NAM AND GFS...IT APPEARS THAT MUCH OF THE
AREA WILL HAVE A TOUGH TIME APPROACHING HIGH WIND WARNING
SUSTAINED OR GUST CRITERIA ON TUESDAY AND MAY REPLACE MOST OR
ALL OF THE WATCH WITH A WIND ADVISORY AT THE 10 PM UPDATE SHOULD
TRENDS CONTINUE WITH THE 00 UTC RUNS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 345 PM CDT MON MAY 13 2013

SEVERAL CONCERNS THIS AFTERNOON REGARDING WINDS AND FIRE WEATHER.
WELL MIXED ATMOSPHERE THIS AFTERNOON ACROSS WEST AND CENTRAL NORTH
DAKOTA. DEBATED ABOUT ISSUING HIGH WIND WARNING ACROSS THE
SOUTHWEST FOR LATE TONIGHT AND TUESDAY. MODELS NOT IN COMPLETE
AGREEMENT ON THE MAX WIND POTENTIAL. NAM BRINGS IN A 9 MB PRESSURE
RISE BUBBLE ACROSS THE SOUTHWEST AROUND 12Z ASSOCIATED WITH A COLD
FRONTAL PASSAGE. GEOSTROPHIC 1000 MB AND H850 WINDS INDICATE
MARGINAL HIGH WIND WARNING...BUT BOUNDARY LAYER WINDS SUGGEST HIGH
END WIND ADVISORY. GFS INDICATING SOMEWHAT LOWER WINDS AND HIGH END
WIND ADVISORY WOULD BE APPROPRIATE FOLLOWING THE GFS. FOR NOW WILL
CONTINUE WITH THE HIGH WIND WATCH DUE TO THE UNCERTAINTY.

TONIGHT...STRONG ARM ADVECTION WILL SUPPORT SHOWERS AND SCATTERED
THUNDERSTORMS MAINLY NORTH. THERE COULD BE SOME GUSTY WINDS WITH
THE THUNDERSTORMS NORTHWEST DUE TO STRONG MID LEVEL WINDS. AT THIS
TIME DID NOT MENTION SEVERE AS BELIEVE TO ISOLATED THREAT.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 345 CDT MON MAY 13 2013

THE FOCUS IN THE LONG TERM WILL BE ON THE TOTAL PRECIPITATION
THURSDAY THROUGH THE WEEKEND...AND THE POTENTIAL FOR SEVERE WEATHER
THURSDAY THROUGH SATURDAY.

QUASI ZONAL FLOW ALOFT TUESDAY AND WEDNESDAY WILL TRANSITION TO
RIDGING ALOFT THURSDAY OVER THE CENTRAL CONUS. LIKEWISE A TROUGH
WILL DEVELOP OVER THE WESTERN CONUS THURSDAY AND WILL DEEPEN INTO
SATURDAY. THIS WILL PROVIDE SOUTHWEST FLOW ALOFT FOR WESTERN AND
CENTRAL NORTH DAKOTA THURSDAY INTO SATURDAY...AS THE UPPER LEVEL
TROUGH PROPAGATES ACROSS THE ROCKIES AND INTO THE PLAIN STATES BY
SUNDAY. MODELS ARE IN GOOD AGREEMENT ON THIS PATTERN AND ON THE
ARRIVAL OF THE TROUGH OVER THE CENTRAL AND NORTHERN PLAINS. MODELS
DURING THE 18 UTC THURSDAY TO 06 UTC SUNDAY TIME FRAME SHOW SEVERAL
OPPORTUNITIES FOR PRECIPITATION OVER CENTRAL AND WESTERN NORTH
DAKOTA. BEGINNING SUNDAY THE GFS AND EURO DIVERGE ON THE POSITION OF
THE TROUGH. THE EURO HAS THE TROUGH STALLING OUT OVER THE CENTRAL
AND NORTHERN PLAINS...WITH A CLOSED LOW FORMING DIRECTLY OVER
NORTHERN NORTH DAKOTA. THIS SOLUTION KEEPS CHANCES FOR MODERATE
RAINFALL OVER NORTHERN AND EASTERN NORTH DAKOTA INTO MONDAY NIGHT.
THE GFS ON THE OTHER HAND PUSHES THE TROUGH FURTHER EAST BEFORE
DEVELOPING A CLOSED LOW JUST NORTH OF MINNESOTA...WHICH HAS CENTRAL
AND WESTERN NORTH DAKOTA ESSENTIALLY RAIN FREE FROM SUNDAY 18 UTC
ON. THIS WILL BE CLOSELY MONITORED MOVING FORWARD...AS WPC HAS QPF
VALUES JUST OVER AN INCH OVER NORTH DAKOTA FROM THURSDAY
THROUGH SUNDAY. THIS WOULD BE SUFFICIENT RAINFALL TO INCREASE
GREENNESS ACROSS THE STATE AND MINIMIZE FIRE WEATHER CONCERNS.

AS FOR SEVERE WEATHER...THE FIRST CHANCE LOOKS TO BE THURSDAY
AFTERNOON WEST FROM A FRONTAL BOUNDARY MOVING IN FROM EASTERN
MONTANA. THERE WILL ALSO BE CHANCES ON FRIDAY AND SATURDAY SOUTH
CENTRAL AND SOUTHWEST FROM A SURFACE LOW AND WARM FRONT SET UP IN
SOUTH DAKOTA. OVER THIS TIME FRAME DEEP LAYER BULK SHEAR VALUES WILL
BE IN THE 40 TO 50 KT RANGE WITH MOST UNSTABLE CAPE VALUES IN THE
1000 TO 2000 J/KG RANGE. THIS IS CERTAINLY ENOUGH FOR THUNDERSTORMS
TO DEVELOP OVER WESTERN AND SOUTH CENTRAL NORTH DAKOTA...HOWEVER
SEVERE WEATHER WILL ALMOST CERTAINLY BE LIMITED IN SOME RESPECT BY
CLOUD COVER AND THE WIDESPREAD SHOWER ACTIVITY GOING ON DURING THIS
TIME FRAME.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)

ISSUED AT 917 CDT MON MAY 13 2013

AS OF 215 UTC...A CLUSTER OF THUNDERSTORMS NEAR KOLF IS EXPECTED
TO APPROACH THE KISN TERMINAL BY THE 03-04 UTC TIME FRAME AND
POSSIBLY INTO KMOT BY 06-07 UTC. STRONG WIND GUSTS IN EXCESS OF 35
KTS ARE POSSIBLE WITH THESE STORMS. A STRONG COLD FRONT WILL MOVE
THROUGH THE AREA TUESDAY MORNING. STRONG WESTERLY WIND GUSTS OF
35-40 KTS ARE POSSIBLE AT ALL TAF SITES BEHIND THE FRONT.

&&

.FIRE WEATHER...
ISSUED AT 345 PM CDT MON MAY 13 2013

RED FLAG WARNING CONTINUES THIS AFTERNOON AND EARLY EVENING FOR
LOW RELATIVE HUMIDITY...GUSTY WINDS AND DRY PASTURES.

UPGRADED FIRE WEATHER WATCH TO RED FLAG WARNING FOR TUESDAY FOR
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY RANGELAND
CONDITIONS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM
MDT/ TUESDAY FOR NDZ001>005-009>013-017>023-025-031>037-040>048-
050-051.

WIND ADVISORY FROM 9 AM CDT /8 AM MDT/ TO 9 PM CDT /8 PM MDT/
TUESDAY FOR NDZ003-004-011-012-019>022-034-035-042-045-046.

HIGH WIND WATCH FROM 5 AM MDT TUESDAY THROUGH TUESDAY EVENING
FOR NDZ031>033-040-041-043-044.

WIND ADVISORY FROM 6 AM TO 9 PM CDT TUESDAY FOR NDZ001-002-009-
010-017-018.

WIND ADVISORY FROM NOON TO 9 PM CDT TUESDAY FOR NDZ005-013-023-
025-036-037-047-048-050-051.

&&

UPDATE...AYD
SHORT TERM...WAA
LONG TERM...MM/KS
AVIATION...WAA
FIRE WEATHER...WAA
Hazardous weather outlook, May 13, 8:45 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
945 PM CDT MON MAY 13 2013

NDZ004-012-150245-
BOTTINEAU-MCHENRY-
945 PM CDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT

RIVER FLOOD WARNINGS REMAIN IN EFFECT THROUGHOUT THE LOWER SOURIS
BASIN. FOR DETAILED INFORMATION IN YOUR AREA...VISIT
WWW.WEATHER.GOV/BISMARCK. FOR INFORMATION ON RIVER STAGES AND
FORECASTS CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE
MAIN PAGE.

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT AHEAD OF AN
APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY STRONG WINDS WILL DEVELOP BEHIND A COLD FRONT TUESDAY. A WIND
ADVISORY IS IN EFFECT FOR NORTHWEST AND CENTRAL NORTH DAKOTA
TUESDAY MORNING THROUGH EARLY TUESDAY EVENING. WIND GUSTS TO 50
MPH ARE POSSIBLE. DUE TO THE STRONG WINDS...FIRE DANGER WILL BE
EXTREME ACROSS THE AREA TUESDAY...AND A RED FLAG WARNING IS ALSO
IN EFFECT FROM LATE TUESDAY MORNING THROUGH EARLY TUESDAY EVENING.
PLEASE SEE WWW.WEATHER.GOV/BISMARCK FOR DETAILS.

AN UNSETTLED WEATHER PATTERN IS EXPECTED TO DEVELOP LATER THIS WEEK.
THIS WILL BRING A THREAT OF THUNDERSTORMS THURSDAY INTO SUNDAY. SOME
THUNDERSTORMS MAY BECOME SEVERE...MORE DETAILS AS THE WEEK
PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>003-005-009>011-013-017>023-025-034>037-042-045>048-050-
051-150245-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-
BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
945 PM CDT MON MAY 13 2013 /845 PM MDT MON MAY 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY FAR NORTHWEST AND NORTH CENTRAL
TONIGHT...WITH A SLIGHT CHANCE OF THUNDERSTORMS FURTHER SOUTH
THROUGH THE I-94 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY STRONG WINDS WILL DEVELOP BEHIND A COLD FRONT TUESDAY. A WIND
ADVISORY IS IN EFFECT FOR NORTHWEST AND CENTRAL NORTH DAKOTA
TUESDAY MORNING THROUGH EARLY TUESDAY EVENING. WIND GUSTS TO 50
MPH ARE POSSIBLE. DUE TO THE STRONG WINDS...FIRE DANGER WILL BE
EXTREME ACROSS THE AREA TUESDAY...AND A RED FLAG WARNING IS ALSO
IN EFFECT FROM LATE TUESDAY MORNING THROUGH EARLY TUESDAY EVENING.
PLEASE SEE WWW.WEATHER.GOV/BISMARCK FOR DETAILS.

AN UNSETTLED WEATHER PATTERN IS EXPECTED TO DEVELOP LATER THIS WEEK.
THIS WILL BRING A THREAT OF THUNDERSTORMS THURSDAY INTO SUNDAY. SOME
THUNDERSTORMS MAY BECOME SEVERE...MORE DETAILS AS THE WEEK
PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040-041-043-044-150245-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
845 PM MDT MON MAY 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY STRONG WINDS WILL DEVELOP BEHIND A COLD FRONT TUESDAY. A
HIGH WIND WATCH REMAINS IN EFFECT FOR SOUTHWEST NORTH DAKOTA
TUESDAY MORNING THROUGH TUESDAY EVENING. THERE IS A POTENTIAL FOR
SUSTAINED WINDS AS HIGH AS 40 MPH AND PEAK GUSTS TO 60 MPH. DUE TO
THE STRONG WINDS...FIRE DANGER WILL BE EXTREME ACROSS THE AREA
TUESDAY...AND A RED FLAG WARNING IS ALSO IN EFFECT FROM LATE
TUESDAY MORNING THROUGH EARLY TUESDAY EVENING. PLEASE SEE
WWW.WEATHER.GOV/BISMARCK FOR DETAILS.

AN UNSETTLED WEATHER PATTERN IS EXPECTED TO DEVELOP LATER THIS WEEK.
THIS WILL BRING A THREAT OF THUNDERSTORMS THURSDAY INTO SUNDAY. SOME
THUNDERSTORMS MAY BECOME SEVERE...MORE DETAILS AS THE WEEK
PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Special weather statement, May 13, 9:03 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1003 PM CDT MON MAY 13 2013

NDZ001-009-017-140345-
DIVIDE-MCKENZIE-WILLIAMS-
1003 PM CDT MON MAY 13 2013

...SPECIAL WEATHER STATEMENT...

AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 41 MILES NORTHWEST OF
WILLISTON TO 59 MILES SOUTHWEST OF WILLISTON...OR FROM MEDICINE LAKE
TO SAVAGE MONTANA...MOVING EAST AT 50 MPH.

WIND GUSTS TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...

SKAAR...              EAST FAIRVIEW...      CARTWRIGHT...
SATHER DAM...         CHARBONNEAU...        BONETRAIL...
TRENTON...            GRENORA...            BLACKTAIL LAKE...
ALEXANDER...          HANKS...              RAWSON...
ZAHL...               WILLISTON...

IF YOU HEAR THUNDER OR SEE LIGHTNING...REMAIN INDOORS. THOSE WORKING
ON OUTDOOR STRUCTURES SHOULD SEEK APPROPRIATE SHELTER.

AYD
Special weather statement, May 13, 9:43 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1043 PM CDT MON MAY 13 2013

NDZ001-002-009-010-017-018-032-140415-
BILLINGS-BURKE-DIVIDE-DUNN-MCKENZIE-MOUNTRAIL-WILLIAMS-
1043 PM CDT MON MAY 13 2013

...SPECIAL WEATHER STATEMENT...

AT 942 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM GRENORA TO WILLISTON TO
NEAR GRASSY BUTTE...MOVING EAST AT 45 MPH.

WIND GUSTS TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  GRASSY BUTTE...       APPAM...              WILLISTON...
  THEODORE ROOSEVELT NATIONAL PARK...         WATFORD CITY...
  SPRING BROOK...       EPPING...             ALAMO...
  LEWIS AND CLARK STATE PARK...               WHEELOCK...
  CORINTH...            TOBACCO GARDEN BAY RECREATION AREA...

IF YOU HEAR THUNDER OR SEE LIGHTNING...REMAIN INDOORS. THOSE WORKING
ON OUTDOOR STRUCTURES SHOULD SEEK APPROPRIATE SHELTER.

AYD

The radar

The Minot AFB radar (KMBX), 150 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williams

When
May 13, 10:20 PM CST to 10:30 PM CST
Where
Williams County, 1.95 mi SE of Tioga
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
48.380, -102.900

Thunderstorm Wind, Ward

When
May 13, 11:37 PM CST to 11:42 PM CST
Where
Ward County, 4.15 mi S of South Prairie
Measured
51 kt (59 mph) measured gust
Reported by
Amateur Radio
Coordinates
47.990, -101.300

Thunderstorm Wind, Stutsman

When
May 14, 4:56 AM CST to 5:01 AM CST
Where
Stutsman County, 0.84 mi NW of (Jms)jamestown Muni
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.940, -98.690

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444541, 444542, 444543.